Address key factors and causes to ensure a proper diagnosis and treatment plan
Even for the most experienced clinician, ocular surface medicamentosa (OSM) can be a challenging diagnosis. Patients often see multiple providers and try various eyedrops to alleviate their symptoms with no success. This article will address OSM and key differentiating factors to ensure a proper diagnosis and treatment plan.
OSM—which is also known as toxic conjunctivitis—often presents with similar signs as an ocular allergy. Therefore, it can be confused as having the same pathophysiology and treatment plan.
The most common causes for OSM are preservatives in eye medications, contact lens solutions, and artificial tears with preservatives.
Symptoms can occur after a few days to years of use, and there is a relationship between dose frequency, preservative concentration,1 and type of preservative used.
Related: Treatment options for ocular allergies
The most common topical medications that cause OSM are aminoglycoside antibiotics (gentamicin [Gentak] and tobramycin [Tobi Podhaler, Tobrex]), antivirals (trifl uorothymidine [Viroptic] and idoxuridine [Dendrid; Alcon]), glaucoma drops (brimonidine [Mirvaso; Galderma], timolol [Timoptic-XE], and pilocarpine [Isopto Carpine]), and topical anesthetics. Cosmetics, such as mascara and eye creams, can also cause OSM1 and eyelid dermatitis.2
Topical medication preservatives are necessary for antimicrobial activity and to prevent decomposition of active drugs.
However, some have a cytotoxic effect to the ocular surface. The most common preservatives used in ophthalmic drugs are benzalkonium chloride (BAK), chlorobutanol, sodium perborate, and stabilized oxychloro complex (SOC). SOC has the least cytotoxic effects, whereas BAK has the highest cytotoxic effects.3
Most often, OSM occurs in people with long-term topical medication use, especially in those who use multiple medications for conditions such as glaucoma.
Related: Dry eye management may benefit patients with keratoconus
Symptoms and diagnosis
The most common symptoms of OSM are ocular itching, tearing, and complaints of constantly red eyes. A patient may also complain of irritation and burning sensation. Slit lamp examination will reveal conjunctival hyperemia and chemosis, bulbar conjunctival papillae and/or follicles, mild eyelid edema, and watery discharge. There can be a punctate keratitis or epithelial erosions in more severe cases. A careful case history and medication list is essential to correctly diagnosing OSM vs dry eye disease or ocular allergy.
Oftentimes, patients may forget about a specific drop or cosmetic product that they use because they’ve used it for years without issues. It is also important to ask how often they are using the medication.
For instance, patients may be using artificial tears with preservatives that they believe offer relief to their dry eye symptoms. However, using it more than 4 times a day could be contributing to their overall issue. Another example is the use of facial cleansers or creams that patients do not associate with the eyes and may forget to mention during case history.
The most effective treatment is cessation of the causative agent. It may be necessary to discontinue all topical medications, creams, and cosmetics before reintroducing each on a single basis to make this determination.
Discontinuation is easily done in cases where the cause of OSM is overuse of preserved artificial tears or a specific cosmetic. However, this can be challenging in patients who require ongoing treatment for an ophthalmic condition.
For example, creativity in fi nding alternative solutions for OSM patients with glaucoma or bacterial or viral infection is imperative to properly manage their conditions. Nowadays, there are increasing options for preservative-free glaucoma medications with similar efficacy. Likewise, one may consider an oral antibiotic or antiviral in cases of infection that have developed OSM from topical agents.
Lastly, starting preservative-free artificial tears and cool compresses can provide comfort to the patient as they ween off the medication causing their discomfort.
1. Hamrah P, Dana R. Toxic conjunctivitis. UpToDate. Updated February
3, 2021. Accessed December 13, 2021. https://www.uptodate.com/ contents/toxic-conjunctivitis
2. Li J, Tripathi RC, Tripathi BJ. Drug-induced ocular disorders. Drug Saf. 2008;31(2):127-141. doi:10.2165/00002018-200831020-00003
3. Noecker R. Effects of common ophthalmic preservatives on ocular health. Adv Ther. 2001;18(5):205-215. doi:10.1007/BF02853166